For a number of years, I have experienced profuse night sweats every day. I sleep on a towel and by the morning it’s wet and smells unpleasant.
I have type 2 diabetes and high blood pressure. I stopped drinking for five weeks to see if it helped. I am 73. Can you aid me with a diagnosis?
Name and address supplied.
Sweating is a common reason why people seek a GP’s help. The causes can vary, but if there is no immediately obvious trigger, the patient undergoes tests.
One of the most obvious causes of night-time sweating is a fever. You should take your temperature during and after sweating, using an electronic clinical thermometer (available cheaply from a chemist).
This is placed under the tongue for about a minute, until the audible indicator confirms that the sensor is stable. Repeat over a number of days, or even a couple of weeks.
Given the longevity of your symptoms, I suggest an infection is very unlikely to be the cause. But there is one exception: tuberculosis.
It is essential to rule out this chronic infection, which can lie dormant but may be serious — even fatal — if activated and left untreated.
One of the most obvious causes of night-time sweating is a fever. You should take your temperature during and after sweating, using an electronic clinical thermometer (available cheaply from a chemist)
The best way to check for this is with a blood test known as an interferon gamma release assay, which can be done by your GP.
Other problems to examine you for include inadequate levels of androgens (male hormones) and conditions such as the cancer lymphoma, which can also lead to night sweats.
However, again, I think these are unlikely causes due to your medical history, and I’d suggest the most probable reason for the symptom is medication.
There is a long list of drugs that may cause excessive sweating, including tablets for raised blood pressure such as beta blockers (e.g. metoprolol, bisoprolol and nebivolol) and calcium channel blockers (e.g. amlodipine, nicardipine and felodipine).
Alcohol can also trigger night sweats, but you say you’ve avoided this for a number of weeks.
It is unclear from your letter whether you are taking medication for your type 2 diabetes. It’s worth noting that some drugs taken for this — pioglitazone, nateglinide and sulfonylurea (e.g. glipizide)— have been reported to cause sweating.
For other readers, I should also mention that more than ten per cent of patients taking antidepressants experience excessive sweating, making it the most common medication-related cause.
With all this in mind, a review of your medication with your GP would be a good idea.
Seven years ago, I had a stroke triggered by Churg-Strauss syndrome. I like walking but now suffer from awful pain on the soles of my feet — like walking on glass — and my right leg is constantly painful, which keeps me awake. Is there anything I can do?
Jeffrey Carlton, Whitby.
I am delighted to hear that you’ve almost completely recovered from your stroke — which, in your case, was a complication of Churg-Strauss syndrome.
Having had the condition for 20 years, as you explain in your longer letter, you will know that this causes inflammation of blood vessels throughout the body.
This can restrict blood flow to organs and tissues, including the brain, which may raise the risk of stroke.
I believe it is your condition rather than the medication that’s behind the pain in your feet and leg
For the benefit of other readers, I will explain Churg-Strauss syndrome in a little more detail. It can affect the whole body, with a range of symptoms including asthma, hay fever, fatigue, muscle and joint pains, abdominal pain and a rash.
Peripheral nerve damage, affecting the nerves in the extremities, is another complication and is the focus of your question.
This can result in numbness, burning and loss of function, and is seen in 75 per cent of those with Churg-Strauss syndrome. So it is the condition, not the stroke, that is causing your pain.
The syndrome is an autoimmune disorder, in which the body attacks itself, although the cause is unknown. Treatment is aimed at suppressing the abnormal autoimmune attacks throughout the body with immunosuppressant drugs. I assume that you have used corticosteroids, cyclophosphamide and azathioprine.
Side-effects such as weight gain, gastrointestinal symptoms and infections such as shingles (due to immune-system suppression) are inevitable with such potent drugs.
While they can also cause peripheral neuropathy, I believe it is your condition rather than the medication that’s behind the pain in your feet and leg.
The good news is there are drugs to reduce the pain, such as low-dose tricyclic antidepressants (e.g. imipramine) and anticonvulsants such as gabapentin.
Prescribing these requires experience, and I’d suggest seeing a pain specialist will give you the best chance of long-term improvement. I hope your GP agrees to such a referral.
Write to Dr Scurr
Write to Dr Scurr at Good Health, Daily Mail, 2 Derry Street, London W8 5TT or email [email protected] — include your contact details. Dr Scurr cannot enter into personal correspondence.
Replies should be taken in a general context and always consult your own GP with any health worries.
In my view… Do we need masks after two jabs?
I won’t feel the pandemic is over until the instruction to wear masks is withdrawn.
Despite the improving statistics, the constant reminder of face masks is all it takes to keep the wheel of anxiety spinning.
Unexpectedly, the Centers for Disease Control and Prevention in the U.S. recently announced that those who have been fully vaccinated can stop wearing masks — and now people in South Korea who have received at least one jab will no longer have to wear face coverings outdoors.
At the same time, other countries are reinforcing the requirement for continued use of masks as ‘protection’. Yet isn’t the advice that two doses of vaccine will protect us, just as the immunisations to prevent measles, mumps or other viral infections protect us?
These variations in policy can only serve to confuse us, adding to the suspicion and cynicism about the advice given by scientists and medics — and fuelling the arguments of those who reject vaccines and/or masks.
If there are enough of those sceptics, the pandemic cannot end; Covid-19 will become endemic, and there will continue to be hospitalisations, with more deaths in due course.
It is easy to be critical of such individuals, just as it is easy for some of them to be overconfident about their own resilience.
I know a young undergraduate studying sports science who has declined a Covid-19 vaccine as he considers himself healthy, with an ideal diet, and therefore immune. He’s also made excuses for why he cannot tolerate wearing a mask.
Mostly, such attitudes are born out of misinformation and paranoia driven by social media, and we need to confront this with common sense and public awareness campaigns free from the current mixed messages.